Alert archive / Oregon / Beach Hazards Statements in 2023
Beach Hazards Statement 12, NWS Medford, OR
NWS Medford, OR issued this beach hazards statement at Nov 22, 2023, 1:18 PM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Nov 24, 2023, 7:00 PM PST. It was in force for 45 hr.
The area
The counties it named.
The facts
- Issued
- Nov 22, 2023, 1:18 PM PST (21:18 UTC)
- In effect from
- Nov 24, 2023, 7:00 PM PST
- Expired
- Nov 26, 2023, 4:00 PM PST
- In force
- 45 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1583 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
244 WHUS46 KMFR 222118 CFWMFR Coastal Hazard Message National Weather Service Medford OR 118 PM PST Wed Nov 22 2023 ORZ021-022-231230- /O.NEW.KMFR.BH.S.0012.231125T0300Z-231126T0600Z/ South Central Oregon Coast-Curry County Coast- 118 PM PST Wed Nov 22 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY EVENING... * WHAT...Moderate risk for sneaker waves expected. * WHERE...South Central Oregon Coast and Curry County Coast. * WHEN...From Friday evening through Saturday evening. * IMPACTS...Waves can run up significantly farther on a beach than normal, including over rocks and jetties. These sneaker waves can suddenly knock people off of their feet and quickly pull them into the cold ocean waters, resulting in serious injury or death. Waves may also lift driftwood logs, trapping anyone caught underneath. * ADDITIONAL DETAILS...The highest risk is expected before 10 am Saturday, November 25. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
8 follow-up statements
095 WHUS46 KMFR 231311 CFWMFR Coastal Hazard Message National Weather Service Medford OR 511 AM PST Thu Nov 23 2023 ORZ021-022-241500- /O.CON.KMFR.BH.S.0012.231125T0300Z-231126T0600Z/ South Central Oregon Coast-Curry County Coast- 511 AM PST Thu Nov 23 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY EVENING... * WHAT...Moderate risk for sneaker waves expected. * WHERE...South Central Oregon Coast and Curry County Coast. * WHEN...From Friday evening through Saturday evening. * IMPACTS...Waves can run up significantly farther on a beach than normal, including over rocks and jetties. These sneaker waves can suddenly knock people off of their feet and quickly pull them into the cold ocean waters, resulting in serious injury or death. Waves may also lift driftwood logs, trapping anyone caught underneath. * ADDITIONAL DETAILS...The highest risk is expected before 10 am Saturday, November 25. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
980 WHUS46 KMFR 241037 CFWMFR Coastal Hazard Message National Weather Service Medford OR 237 AM PST Fri Nov 24 2023 ORZ021-022-241900- /O.CON.KMFR.BH.S.0012.231125T0300Z-231126T0600Z/ South Central Oregon Coast-Curry County Coast- 237 AM PST Fri Nov 24 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM THIS EVENING THROUGH SATURDAY EVENING... * WHAT...Moderate risk for sneaker waves expected. * WHERE...South Central Oregon Coast and Curry County Coast. * WHEN...From Friday evening through Saturday evening. * IMPACTS...Waves can run up significantly farther on a beach than normal, including over rocks and jetties. These sneaker waves can suddenly knock people off of their feet and quickly pull them into the cold ocean waters, resulting in serious injury or death. Waves may also lift driftwood logs, trapping anyone caught underneath. * ADDITIONAL DETAILS...The highest risk is expected before 10 am Saturday, November 25. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
371 WHUS46 KMFR 250527 CFWMFR Coastal Hazard Message National Weather Service Medford OR 927 PM PST Fri Nov 24 2023 ORZ021-022-260600- /O.CON.KMFR.BH.S.0012.000000T0000Z-231126T0600Z/ South Central Oregon Coast-Curry County Coast- 927 PM PST Fri Nov 24 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SATURDAY EVENING... * WHAT...Moderate to high risk for sneaker waves expected. * WHERE...South Central Oregon Coast and Curry County Coast. * WHEN...Through Saturday evening. * IMPACTS...Waves can run up significantly farther on a beach than normal, including over rocks and jetties. These sneaker waves can suddenly knock people off of their feet and quickly pull them into the cold ocean waters, resulting in serious injury or death. Waves may also lift driftwood logs, trapping anyone caught underneath. * ADDITIONAL DETAILS...The highest risk is expected before 10 am Saturday, November 25. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
705 WHUS46 KMFR 251021 CFWMFR Coastal Hazard Message National Weather Service Medford OR 221 AM PST Sat Nov 25 2023 ORZ021-022-252000- /O.CON.KMFR.BH.S.0012.000000T0000Z-231126T0600Z/ South Central Oregon Coast-Curry County Coast- 221 AM PST Sat Nov 25 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Moderate to high risk for sneaker waves expected. * WHERE...South Central Oregon Coast and Curry County Coast. * WHEN...Through Saturday evening. * IMPACTS...Waves can run up significantly farther on a beach than normal, including over rocks and jetties. These sneaker waves can suddenly knock people off of their feet and quickly pull them into the cold ocean waters, resulting in serious injury or death. Waves may also lift driftwood logs, trapping anyone caught underneath. * ADDITIONAL DETAILS...The highest risk is expected before 10 am Saturday, November 25. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
626 WHUS46 KMFR 251938 CFWMFR Coastal Hazard Message National Weather Service Medford OR 1138 AM PST Sat Nov 25 2023 ORZ021-022-260600- /O.CON.KMFR.BH.S.0012.000000T0000Z-231126T0600Z/ South Central Oregon Coast-Curry County Coast- 1138 AM PST Sat Nov 25 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...Moderate to high risk for sneaker waves expected. * WHERE...South Central Oregon Coast and Curry County Coast. * WHEN...Through Saturday evening. * IMPACTS...Waves can run up significantly farther on a beach than normal, including over rocks and jetties. These sneaker waves can suddenly knock people off of their feet and quickly pull them into the cold ocean waters, resulting in serious injury or death. Waves may also lift driftwood logs, trapping anyone caught underneath. * ADDITIONAL DETAILS...This is occuring during a King Tide event, which will increase the risk that sneaker waves cause. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
052 WHUS46 KMFR 260347 CFWMFR Coastal Hazard Message National Weather Service Medford OR 747 PM PST Sat Nov 25 2023 ORZ021-022-270000- /O.EXT.KMFR.BH.S.0012.000000T0000Z-231127T0000Z/ South Central Oregon Coast-Curry County Coast- 747 PM PST Sat Nov 25 2023 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH SUNDAY AFTERNOON... * WHAT...Moderate risk for sneaker waves expected. * WHERE...South Central Oregon Coast and Curry County Coast. * WHEN...Through Sunday afternoon. * IMPACTS...Sneaker waves can run up significantly farther on a beach than normal, including over rocks and jetties. These waves can suddenly knock people off of their feet and quickly pull them into the cold ocean waters, resulting in serious injury or death. Waves may also lift driftwood logs, trapping anyone caught underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
334 WHUS46 KMFR 261033 CFWMFR Coastal Hazard Message National Weather Service Medford OR 233 AM PST Sun Nov 26 2023 ORZ021-022-270000- /O.CON.KMFR.BH.S.0012.000000T0000Z-231127T0000Z/ South Central Oregon Coast-Curry County Coast- 233 AM PST Sun Nov 26 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS AFTERNOON... * WHAT...Moderate risk for sneaker waves expected. * WHERE...South Central Oregon Coast and Curry County Coast. * WHEN...Through Sunday afternoon. * IMPACTS...Sneaker waves can run up significantly farther on a beach than normal, including over rocks and jetties. These waves can suddenly knock people off of their feet and quickly pull them into the cold ocean waters, resulting in serious injury or death. Waves may also lift driftwood logs, trapping anyone caught underneath. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
035 WHUS46 KMFR 262334 CFWMFR Coastal Hazard Message National Weather Service Medford OR 334 PM PST Sun Nov 26 2023 ORZ021-022-270045- /O.EXP.KMFR.BH.S.0012.000000T0000Z-231127T0000Z/ South Central Oregon Coast-Curry County Coast- 334 PM PST Sun Nov 26 2023 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 4 PM PST THIS AFTERNOON... The sneaker wave threat has passed, so the beach hazards statement will expire. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Nov 22, 9:16 AM PST, 4 hours 2 minutes earlier.
Area forecast discussion, Nov 22, 9:16 AM PST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Medford OR
916 AM PST Wed Nov 22 2023
Updated Aviation Discussion.
.DISCUSSION...The morning satellite shows varying amounts of mid
and low level clouds as a weak front moves into the area. Radar
returns are pretty light and spotty at best, so we are not
expecting much in the way pf precipitation amounts today. The best
chance for rain will be at the coast, Douglas County, and
northern Cascades today. Even then rain will be of the off/on
variety. Farther south and east, it should remain dry for the day,
although could not rule out a few showers in portions of the
Rogue Valley today, but most hours of the day will be rain free.
Changes were made to the forecast to reflect the above mentioned.
Tonight, an upper trough will drop in from the Alaska Panhandle
and this will result in enhanced precipitation in portions of Lake
County. Even then, precipitation amounts should still be on the
light side with some areas only picking up around 0.10 of an inch
of rain.
Dry weather returns Thanksgiving Day and it's likely to last into
at least the middle of next week. The only concern could be Friday
morning at the coast where overnight lows could get close to
freezing. We'll take a more detailed look at this. -Petrucelli
&&
.AVIATION...22/18Z TAFs...As a front gradually moves
across the area today and this evening, expect areas of MVFR
ceilings and visibilities and local IFR ceilings. MVFR ceilings and
areas MVFR visibilities are expected along the coast through early
this evening, mainly from Cape Blanco north. Inland, MVFR ceilings
and local MVFR visibilities are expected into the Coos and Douglas
Counties, including at KRBG. Further south and east, expect mainly
VFR through this evening with local MVFR conditions. Tonight, the
front will shift eastward and expect mainly VFR along the coast.
Inland expect areas of IFR/LIFR developing across valleys west of
the Cascades, including KRBG and KMFR. East of the Cascades, expect
mainly VFR overnight into Thursday morning with areas of MVFR
conditions in showers. Areas of mountain obscurations are expected
today and tonight. -CC
&&
.MARINE...Updated 800 AM Wednesday November 22, 2023...A cold front
will pass over the waters this morning. Behind the front winds will
shift to northerly and increase across the area from north to south.
This will result in steep seas and conditions hazardous to small
craft. Very steep seas with near gale force northerly gusts will
likely develop tonight into Thursday under a strengthening thermal
trough. The strong north winds and steep to very steep seas are then
expected to continue through Friday night. Winds and wind waves will
ease this weekend, being mostly replaced by long period west swell. -
Spilde
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...CA...None.
PACIFIC COASTAL WATERS...Small Craft Advisory until 4 AM PST Saturday
for PZZ350-356-370-376.
Hazardous Seas Warning from 4 PM this afternoon to 10 PM PST
this evening for PZZ350-356.
Hazardous Seas Warning from 4 PM this afternoon to 4 AM PST
Saturday for PZZ370-376.
&&Nearby
Beach Hazards Statements in Oregon, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.